What Is Mirtazapine?
Mirtazapine is an antidepressant drug that is usually prescribed as a means of last resort by doctors when other drugs do not work as effectively as they should. The drug takes up to four weeks for the user to feel the effects, but sometimes, the effects can be felt in one or two weeks. It’s mostly used when the condition has been made more complicated with anxiety and insomnia. It is taken orally, and the patient should only take the prescribed dose by their doctor.
The side effects can be as mild as increased appetite, weight gain, and sleepiness or as serious as mania, low white blood cell count, and increased suicide rates among children. It is, therefore, not recommended for children and young adults, as studies have shown an increased rate of suicidal thoughts and actions among them.
The prescription of the drug is to take it orally once a day at bedtime. It is important to take the prescriptions for the drug as instructed by your doctor. Do not take more or less. To take the tablet, open the blister pack and take the disintegrating tablet into your mouth.
What Are The Dangers Of Withdrawal From Mirtazapine?
When you have taken medication for a long time, stopping the dose can cause some serious withdrawal symptoms. When it comes to mirtazapine, the withdrawal is caused by a state of serotonin dysregulation in the body. This is especially true when you get off the medication cold turkey. The symptoms of withdrawal are better managed by slowly coming off the drug by reducing doses regularly.
To know that you are having Mirtazapine withdrawal, here are some symptoms to look out for:
- Increased feelings of anxiety or getting anxiety attacks
- Lack of concentration
- Uncontrollable feelings of sadness, hopelessness, and numerous crying spells.
- Being in a state of mania and switching moods.
- Extreme fatigue and lack of energy
- Racing heartbeats/heart palpitations
- Extreme insomnia and lack of appetite
- Diarrhea and flu-like symptoms
How to Deal With Mirtazapine Withdrawal and Entering Into a Program
The length of withdrawal is usually dependent on different factors such as how long you took the medication and the dosage, which is usually between 15-45 mg. Higher doses take longer to recover from withdrawal symptoms and so do long periods of intake. Usually, withdrawal symptoms wane away from a month of discontinued use of mirtazapine.
It is possible to wean yourself off using a schedule provided by your doctor. However, this might prove to be an ineffective method if other underlying issues still need to be solved. These may include dependency on other drug substances or underlying mental issues. In such cases, treatment programs offer the best solution to full recovery.
A good yardstick for measuring which treatment to use is asking yourself whether they also treat other co-occurring disorders. This will help ensure that underlying issues that may have led to the use of mirtazapine in the first place are addressed. The programs should also be comprehensive and evidence-based.